To the Editor.—
The report of renal dysfunction as a consequence of arteriography, by Dr Mason et al,1 in the Feb 15 issue is outstanding. Transient impairment of renal function is a common complication of contrast studies, particularly in patients with surgical disease such as carcinoma of the kidney. When radical nephrectomy follows arteriographic studies by a day or two, renal failure may become manifest in the postoperative interval, complicating convalescence from major surgical intervention.Many believed that the degree of renal failure observed after arteriography was related to the total volume of contrast material employed in a given study. The authors did not observe such a correlation, but they do point out that multiple injections of contrast material apparently, irrespective of volume, will be more likely to predispose impairment of renal function. This is an extremely important observation.One additional factor is worthy of mention. In my experience,
Glenn JF. Renal Failure After Angiography. JAMA. 1985;254(2):233. doi:10.1001/jama.1985.03360020063018
Customize your JAMA Network experience by selecting one or more topics from the list below.